What are the CNS manifestations of local anesthetic toxicity?

Updated: Jan 09, 2019
  • Author: Raffi Kapitanyan, MD; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

With higher doses, initial CNS excitation is often followed by a rapid CNS depression, with the following features:

  • Muscle twitching

  • Convulsions

  • Unconsciousness

  • Coma

  • Respiratory depression and arrest

  • Cardiovascular depression and collapse

With progression of toxicity, the patient may experience tonic-clonic seizures and, eventually, unconsciousness and coma. CNS symptoms may be masked in patients premedicated with anticonvulsants such as benzodiazepines or barbiturates. The first sign of toxicity in these premedicated patients may be cardiovascular depression.

When blood levels are high enough to block inhibitory and excitatory pathways, convulsions cease and the patient may experience respiratory depression or arrest and cardiovascular depression. Large bolus injections may increase peak anesthetic levels to the point where the CNS and cardiovascular system are affected simultaneously.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!